Hail, Yuma
- When
- July 12, 7:30 PM MST
- Where
- Yuma County, 0.67 mi E of Abarr
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -102.707
During the evening a severe thunderstorm moved east across Yuma County. Quarter size hail was reported at Abarr with this thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a severe thunderstorm moved east across Yuma County. Quarter size hail was reported at Abarr with this thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 4:10 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 510 PM MDT TUE JUL 12 2016 .SHORT TERM...(This evening through Wednesday) Issued at 141 PM MDT Tue Jul 12 2016 Dry conditions will prevail this afternoon with increasing cloudiness this afternoon and evening in advance of a fast moving short wave followed by a warm front. Short term guidance has come into better agreement at midday as the HRRR and RAP have increasingly moved toward the NAM12 and SREF solutions. The ARW and NMM models however, have backed off on precip chances. Overall, I increased PoPs across the CWA in response to the model guidance coming into better agreement. The environment will become increasingly favorable for thunderstorms around or after 00Z in eastern Colorado, spreading eastward into northwest Kansas as we head through the evening and overnight. CAPE values will increase through the afternoon to near 2100 J/Kg as the warm front approaches with bulk shear at 30kt to 50kt (RAP), and DCAPE in the 400 J/Kg to 1000 J/Kg range. There is a marginal risk of severe thunderstorms that could include large hail and damaging wind gusts. .LONG TERM...(Wednesday night through Tuesday) Issued at 150 PM MDT Tue Jul 12 2016 Low chances for thunderstorms will continue Wednesday night and Thursday morning in the wake of an earlier cold frontal passage. Favorable low level upslope combined with weak shortwave trough aloft will result in limited coverage during those time periods...but increasing Thursday afternoon and evening with destabilization. Moderate to strong instability is forecast with deep layer shear of 40-50kts...an environment conducive to supercells. Only negative is lack of well-defined synoptic scale forcing which may limit overall coverage of storms. The wet pattern continues into Friday with the upper flow becoming more northwest and possible embedded shortwave trough providing lift. Afternoon instability not as impressive as Thursday...only moderate values are forecast...although deep layer shear remains around 40kts. Severe storms will be possible once again. Temperatures will be above normal on Wednesday...then below normal on Thursday and Friday. Upper ridge will begin to strengthen over the weekend. Other than some isolated storms Saturday afternoon developing on the higher terrain of eastern Colorado a hot and dry period will begin for the region. This will continue through at least Tuesday. Temperatures will return to the upper 90s/lower 100s by the beginning of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 510 PM MDT Tue Jul 12 2016 For KGLD and KMCK...vfr conditions expected through the period. A weather disturbance will interact with a frontal boundary to produce a slight chance for thunderstorms to both KGLD and KMCK in the 03z-10z and 07z-11z timeframes respectively this evening through overnight. As the storms develop and short term model guidance comes in further refinements will be made. For the daylight hours Wednesday little if any clouds expected. Winds begin the period from the southeast around 10kts becoming light and variable in the 07z-13z timeframe. From 14z through the rest of the taf period winds shift to the northwest then north and northeast at speeds around 10kts or so with some higher gusts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...024 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 830 PM MDT TUE JUL 12 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 830 PM MDT TUE JUL 12 2016 /930 PM CDT TUE JUL 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES ACROSS THE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AN UNSETTLED PATTERN WILL BE IN PLACE WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE JUL 12 2016
COZ090-130145-
YUMA COUNTY CO-
726 PM MDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
745 PM MDT...
AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF YUMA...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4020 10224 4010 10269 4027 10278 4044 10239
4044 10236
TIME...MOT...LOC 0126Z 247DEG 44KT 4022 10264
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 753 PM MDT TUE JUL 12 2016 COZ090-130215- YUMA COUNTY CO- 753 PM MDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 815 PM MDT... AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF COPE...OR 21 MILES SOUTH OF YUMA...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABARR. LAT...LON 3996 10280 4003 10263 3971 10252 3972 10280 TIME...MOT...LOC 0153Z 251DEG 30KT 3983 10285 JRM
The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652498.